Texas, 2004

Hail in Texas, April 7, 2004

April 7, 2004 · NWS HGX · 8 events in 5 counties and zones

8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$122,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 7, 2:10 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 7, 2:10 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
310 PM CDT WED APR 7 2004

.DISCUSSION...
SPC WILL BE ISSUING SEVERE THUNDERSTORM WATCH #48 SHORTLY. THE WATCH
IS IN EFFECT THROUGH 8 PM.

INSTABILITY STILL REMAINS MARGINAL AT THIS TIME BUT AM RE-WORKING
ZONES TO MATCH CURRENT SPC OUTLOOK/WATCH. VIS SATELLITE SHOWING A
DEVELOPING LINE OF CU SO MAYBE SPC IS ON TO SOMETHING. AFTER
TONIGHTS SYSTEM PUSHES EAST...SE TX WILL BE INFLUENCED BY A RATHER
DRT AIR MASS. GROUND IS STILL WET AND THINK PATCHY FOG IS A GOOD BET
TONIGHT...NOT AS WIDESPREAD OR DENSE AS LAST NIGHT. FCST MODEL
SOUNDINGS SUPPORT TEMPS IN THE LOWER 80S THU/FRI. ON SATURDAY...A
COLD FRONT WILL CROSS THE AREA. PREFER THE SLOWER ETA/ECMWF/NOGAPS
SOLN. WILL MENTION THUNDER SAT/SAT NITE AS LI-S ARE -7...TT IN THE
MID 50S AND K INDICES IN THE LOW 30S. A CHILLY RAIN IS EXPECTED ON
EASTER AS ISENTROPIC UP LIFT IS MAXIMIZED. LIFT IS ENHANCED AS SE TX
LIES IN A 25H JET COUPLET. WEAK RIDGING BULDS INTO TEXAS NEXT WEEK.
LOOKS TO BE SEASONAL AND DRY NEXT WEEK. 43/46

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH 01Z FOR BRAZOS...MADISON...GRIMES...WALKER
HOUSTON...TRINITY...SAN JACINTO AND POLK

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 56 81 58 83 64 / 20 0 0 0 0
HOUSTON (IAH)         58 83 59 83 65 / 10 0 0 0 0
GALVESTON (GLS)       65 77 66 77 71 /  5 0 0 0 0

&&
Hazardous weather outlook, Apr 7, 2:23 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
323 PM CDT WED APR 7 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-080130-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
323 PM CDT WED APR 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER CENTRAL
TEXAS. THESE STORMS WILL PUSH EAST AND CLIP THE NORTHERN THIRD
OF SOUTHEAST TEXAS...GENERALLY NORTH OF A CALDWELL TO SEGNO
LINE. THE PRIMARY SEVERE WEATHER HAZARD WILL BE DAMAGING DOWNBURST
WINDS ALTHOUGH 1/2 TO 1 INCH DIAMETER HAIL IS ALSO POSSIBLE. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR BRAZOS...MADISON...GRIMES
SAN JACINTO...POLK...WALKER...HOUSTON AND TRINITY COUNTIES THROUGH 8
PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A COLD FRONT WILL CROSS THE AREA ON SATURDAY EVENING. A FEW STRONG TO
SEVERE STORMS MAY ACCOMPANY THE FRONTAL PASSAGE. EASTER SUNDAY WILL
BE RAINY AND CONSIDERABLE COOLER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON OR EVENING.

The radar

The Shreveport radar (KSHV), 163 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Houston

When
April 7, 3:58 PM CST
Where
Houston County, 2 mi NE of Weches
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.550, -95.200

Nickel-size hail that covered ground for 30 minutes.

Hail, Houston

When
April 7, 4:14 PM CST
Where
Houston County, 2 mi NNE of Grapeland
Measured
1.25 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.517, -95.450

Half dollar-size hail.

Hail, Houston

When
April 7, 4:15 PM CST
Where
Houston County, Weches
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.533, -95.217

Hail in the town of Weches.

Hail, Madison

When
April 7, 4:36 PM CST
Where
Madison County, 8 mi NE of Madisonville
Measured
1 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
31.033, -95.783

Hail, Walker

When
April 7, 5:15 PM CST
Where
Walker County, 10 mi NNW of Riverside
Measured
1.75 in hail
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
30.983, -95.483

Golfball-size hail north of FM 230.

Hail, Trinity

When
April 7, 5:19 PM CST
Where
Trinity County, Trinity
Measured
1.75 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
30.933, -95.383

Golfball-size hail in the town of Trinity.

Hail, Trinity

When
April 7, 5:34 PM CST
Where
Trinity County, Sebastopol
Measured
1.25 in hail
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
30.900, -95.267

Half dollar-size hail covering the ground.

Hail, Polk

When
April 7, 5:48 PM CST
Where
Polk County, Onalaska
Measured
1.5 in hail
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
30.817, -95.133

Ping Pong ball-size hail covering ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392872, 5392873, 5392874, 5392875, 5392877, 5392876, 5392878, 5392879.